Does anyone find T3 makes them sleepy in the afternoon?

So, following my long awaited endo appointment last week I actually got them to prescribe me T3. 5mcg in addition to my 75mcg of T4. Not much I know, but something. Been taking it for 3 days and already noticed a couple of things.

1. I do feel my mood improved a bit. My partner commented I seemed calmer than usual last night and I can feel myself wanting to do things again, though whether or not I have energy to do said things in questionable. Must aim to not overdo things now.

2. I start getting sleepy from about noon and yesterday I could barely keep my eyes open by 5pm, had to go have a nap for an hour, and then only woke up a bit more after eating dinner. Ironically still had trouble sleeping come 1am, but not nearly so bad as the previous week were I often couldn't sleep til 3-4am. at least got to sleep by 2am. Still, given my usual (this year) status of feeling more awake as the day goes on (my cortisol goes up, not down) this extreme sleepiness is a bit disturbing, if possibly heading the right direction for my insomnia being relieved.

I'm suspecting this afternoon sleepiness is coming from having been instructed to take my little dose of T3 in the morning all at once. Contemplating if it might be worth cracking out the pill cutter and taking 2.5mcg in morning (I'd been setting 8am alarm to take it well away from my food as I can't easily get up til 9.30-10am anyhow) and 2.5mcg at say noon to avoid the sleepiness, but not sure the dose would be enough to do anything much split.

Has anyone else experienced increased sleepiness in the afternoon starting T3, is this just something that goes away once the body gets used to taking T3 in addition to T4 or a sign I really need split doses?

9 Replies

oldestnewest
  • Hi, I found exactly the same happened to me when I first started. Had more energy in morning but crashed in afternoon. My endo added bit more T3 after lunch. I take first dose at 7am with my T4 and then another at 2pm. Although not completely taken the tired away, it has helped a lot. Can normally manage without a sleep now.

    Hope this helps :-)

    Tanya

  • You'll definitely need some after lunch.T3 is surprisingly strong and 2.5 mcg can have some effect, but you'll probably need to keep on increasing gradually and may need to end up on 10mcg in the morning and 5 or 10 in the afternoon.

  • I guess I shall try splitting my 5mcg and taking split doses then. I'm sadly not in a position to get it increased for some time as my endo didn't want to see me back there until near end of January and I can't see my GP increasing it without endo guidance.

  • i suspect it is just too small a dose to last long . when i started on t3 i started on 20lu and gradually worked my way up to the 60 i am on now

    i split my dose: 20 at about 4 to 5am and the rest in 4 doses of 10 during the day.

    i know when i need another dose because i start yawning and feel sleepy, 5mins after taking a dose i feel fine again.

  • Was that T3 with T4 though? As I mentioned I am on 75mcg T4 as well. Even so I do suspect my dose is rather pithy but can't do much about that til I see the endo again end of January. I guess my only real option is to split my dose.

  • yes i started t3 when i was on levo, i changed the levo to armour which worked even better.

    i think you are correct - it is just too small a dose

  • Am starting to think I've been a bit fobbed off with such a the teeny dose and once a day. I got told the reason for it once a day was concern over my heart palpitations I'd had with T4 toxicosis earlier in the year, but I think they're being ultracautious really, being undermedicated can be just as bad and it's not like I'd keep taking something that gave me palpitations, hardly keen to have those again.

  • Not causing your adrenals to give up in the afternoon is it? Nothing like T3 for stressing them..... mid afternnon crash - classic low adrenal sign...

    Have you ever had them tested? do you take B vitamins? Have you read recovering with T3 by Paul?

    G

  • I've had adrenals tested yes, I have low morning cortisol with it rising in the day to too high at night. I've been taking nutri thyroid and nutri adrenal extra, co-enzyme q10, vitamin c in high doses, plus b12 as mine is low normal (365 I think it was) at the instruction of Dr P. So my adrenals have improved somewhat I've felt, but I guess maybe that's an issue...I'm not sure what else I can do if so, though I do plan on letting Dr P know the endo prescribed the T3 so shall see what he says.

    I would prefer to do T3 alone as I'm concerned about reverse T3 but it sounded like the endo I saw only believes in T4 and maybe T4 + T3 therapy.

    Heard of Paul's book but not read. I wasn't sure if it would apply when doing combined T4/T3.

You may also like...